Try it
OBG · Labour and delivery: pethidine and the newborn
Sample itemA woman received 100 mg of intramuscular pethidine 90 minutes before delivery. The newborn has a normal heart rate but is limp with poor respiratory effort. Which effect is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Opioid respiratory depression
Pethidine and its metabolite norpethidine cross the placenta and depress the neonatal respiratory centre, with peak effect when delivery occurs 1 to 3 hours after a dose. The baby needs ventilatory support until the drug effect wears off.
Option by option
A. Early-onset neonatal sepsis
Sepsis would present with temperature instability and a toxic picture rather than this isolated post-opioid picture.
B. Opioid respiratory depression (correct)
Correct. Placental transfer of the opioid depresses the newborn's respiratory drive.
C. Congenital diaphragmatic hernia
A diaphragmatic hernia gives respiratory distress with a scaphoid abdomen, not a limp baby with poor effort.
D. Neonatal hypoglycaemia
Hypoglycaemia causes jitteriness and seizures, not isolated apnoea after a recent opioid.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More OBG questions
- Antenatal careA woman's last menstrual period began on 10 January 2026. Using Naegele's rule, what is…
- Obstetric drugsCarboprost (15-methyl PGF2α) is contraindicated in which condition?
- Hypertensive disorders of pregnancyA primigravida at 34 weeks has a blood pressure of 150/100 mmHg on two occasions and 2+…
- Obstetric immunologyAn Rh-negative mother delivers an Rh-positive baby. When should anti-D immunoglobulin be…